Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 223, NWS Sioux Falls, SD

August 19, 2017Union County, South Dakota; Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 2017, 9:30 PM CDT for Union County, South Dakota; Plymouth County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2017, 9:30 PM CDT (02:30 UTC)
Expired
Aug 19, 2017, 9:59 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Plymouth County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 5:52 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 19, 5:52 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
552 PM CDT Sat Aug 19 2017

.SHORT TERM...(This evening through Sunday)
Issued at 248 PM CDT Sat Aug 19 2017

A quiet evening ahead with southerly flow in place. A weak piece of
energy will move through Nebraska and with a fairly strong EML so
would expect isolated to scattered showers and thunderstorms to
develop. Will maintain a small chance south of Interstate 90 from
about 4z through 12z. Not expecting any of this activity to be
severe. While Sunday should remain dry a wave to the north may
collapse the mid level boundary south and enhance the southerly flow
ahead. Not seeing any great signals in the models but enough to
maintain a small chance for thunderstorms east of Interstate 29 in a
small corridor of warm air advection. While severe weather is not
anticipated mid and upper level shear as well as decent CAPE would
support an isolated severe storm.

.LONG TERM...(Sunday night through Saturday)
Issued at 248 PM CDT Sat Aug 19 2017

Sunday night into Monday morning starting to trend downward with
the chances for showers and thunderstorms. Strong capping aloft
looking like a limiting factor for thunderstorm development. Shear
and instability pretty marginal so if anything can develop do not
anticipate a whole lot of problems with severe weather.

Monday into Monday night starting to look like a more favorable time
frame. This likely due to a strong piece of energy aloft expected to
move into western Sd and western Nebraska very late Sunday night
into Monday morning. This should allow for some decent mid level
frontal forcing and could lead to a few elevated thunderstorms to
develop in the morning in south central SD or north central
Nebraska. If this happens there would be a pretty good chance for
additional development through the day which of course would
unfortunately create problems for any eclipse viewing. However, if
morning thunderstorms can be avoided as we start to head towards
peak heating the lull in temperature rise from shortly after noon
until about 2 pm will likely aid in keeping any new thunderstorm
develop later in the afternoon as the environment will need to
recover after temperatures likely fall 5 to 10 degrees under the
shadow of the moon. Regardless, a fairly stout 2500-3000 J/kg CAPE
and fairly nice deep layer shear would likely support some severe
weather. A lot will depend upon the morning potential and the affect
of the eclipse.

After this system move through on Monday night a cooler and mostly
dry Tuesday through Saturday is expected. Overall highs will be in
the 70s and lows will be in the 50s. This will be care of fairly
broad and weakening northwest flow aloft as a deep low pressure to
the northeast continues to shift eastward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 550 PM CDT Sat Aug 19 2017

Isolated to scattered thunderstorms will be possible south of
Interstate 90 into portions of southwestern MN later tonight.
Otherwise, VFR conditions expected through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Aug 19, 7:22 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
722 PM CDT Sat Aug 19 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-050-055-056-060>071-210030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Gregory-Lake-
Moody-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
722 PM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

An isolated thunderstorm is possible south of Interstate 90 into
portions of southwestern MN in the overnight hours. While severe
weather is not expected, a stronger storm could produce some small
hail and gusty wind.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe storms are possible Sunday night, although exact
timing and location remain uncertain. Another round of strong to
severe storms is likely on Monday night. Some storms each of
Sunday or Monday night will be capable of producing large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038-039-052>054-057>059-210030-
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
722 PM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 19, 3:57 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TORNADO          5 NW MELVIN             43.34N 95.68W
08/18/2017                   OSCEOLA            IA   NWS STORM SURVEY

            EF2 TORNADO TRAVELED 6 MILES WITH A 250 YARD
            WIDE PATH. THE TORNADO LIFTED AT 8:27 ABOUT
            A 1/2 MILE SOUTHWEST OF MELVIN.

0747 PM     TORNADO          1 W BIGELOW             43.51N 95.71W
08/18/2017                   NOBLES             MN   NWS STORM SURVEY

            EF1 TORNADO TRAVELED 1.97 MILES WITH A 100
            YARD WIDE PATH. THE TORNADO LIFTED AT 7:54
            ABOUT A MILE SOUTHWEST OF BIGELOW.

0737 PM     TORNADO          1 WNW RUSHMORE          43.63N 95.82W
08/18/2017                   NOBLES             MN   NWS STORM SURVEY

            EF 1 TORNADO TRACKED FROM 1 WNW OF RUSHMORE TO 1
            SW OF RUSHMORE. TORNADO LIFTED AT 7:43 PM.
            PATH LENGTH WAS 1.25 MILES WITH MAXIMUM
            WIDTH OF 75 TO 100 YARDS. PEAK WINDS
            ESTIMATED AT 91 MPH WITH DAMAGE CONFINED TO
            FIELD CROPS.

0726 PM     TORNADO          3 NW RUSHMORE           43.65N 95.84W
08/18/2017                   NOBLES             MN   NWS STORM SURVEY

            EF1 TORNADO TRAVELED 1.6 MILES WITH A 50
            YARD WIDE PATH. THE TORNADO LIFTED AT 7:35
            JUST SOUTHWEST OF RUSHMORE.

&&

FERGUSON
Local storm report, Aug 19, 6:43 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             3 NNW SUTHERLAND        43.01N 95.52W
08/18/2017  E1.25 INCH       O'BRIEN            IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

FERGUSON
Local storm report, Aug 19, 6:54 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             4 N SUTHERLAND          43.03N 95.49W
08/18/2017  E1.00 INCH       O'BRIEN            IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

FERGUSON
Local storm report, Aug 19, 7:20 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             4 E PRIMGHAR            43.09N 95.55W
08/18/2017  E1.75 INCH       O'BRIEN            IA   TRAINED SPOTTER

            HAIL FROM 830PM TO 845PM. TIME OF LARGEST
            HAIL ESTIMATED FROM RADAR.

&&

FERGUSON
Local storm report, Aug 19, 7:54 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             5 ENE LARRABEE          42.88N 95.44W
08/18/2017  E1.00 INCH       CHEROKEE           IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

FERGUSON
Local storm report, Aug 19, 8:03 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     3 ESE LARRABEE          42.84N 95.49W
08/18/2017                   CHEROKEE           IA   TRAINED SPOTTER

            TWISTED TREES, CORN FLATTENED AROUND 3 MILES
            EAST, 1 MILE SOUTH OF LARRABEE. TIME
            ESTIMATED FROM RADAR.

&&

FERGUSON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:54 PM CDTSevere Thunderstorm WarningFSDLincoln, Union36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.